Thunderstorm Wind, Montgomery
- When
- January 8, 9:35 AM CST to 9:37 AM CST
- Where
- Montgomery County, 0.69 mi N of Indepdence Arpt
- Measured
- 70 kt (81 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 37.160, -95.780
An unusually warm and moist airmass, for January standards, moved into portions of southeast Kansas during the morning hours of January 8th. This provided an environment conducive for severe thunderstorms with 80+ mph winds being measured in Independence, Kansas.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ICT wrote it up.
An unusually warm and moist airmass, for January standards, moved into portions of southeast Kansas during the morning hours of January 8th. This provided an environment conducive for severe thunderstorms with 80+ mph winds being measured in Independence, Kansas.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Jan 8, 5:59 AM CST, 3 hours 36 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Wichita KS 559 AM CST Thu Jan 8 2026 .KEY MESSAGES... - Showers and isolated thunderstorms this morning; additional showers/storms possible this afternoon - A few strong/severe storms cannot be ruled out this morning/afternoon. Hail up to quarter size and wind gusts up to 60 mph are the main concerns. - A period of light snow possible Friday/Friday night; minimal impacts expected && .DISCUSSION... Issued at 301 AM CST Thu Jan 8 2026 As of 230 AM Thursday morning, midlevel flow continues to transition to southwesterly as a shortwave trough approaches the central/southern Plains. An unusually moist airmass will will advect into portions of southern and southeast KS later this morning, characterized by dew points near 60 degrees and PW values in the 1.0- 1.25" in range. The shortwave trough will eject across the region later this morning into the early afternoon. Short range guidance has trended towards weaker midlevel lapse rates, more-so on the order of 5-6 C/km. Even so, overlaying this lapse rate plume over the unusual warm/moist boundary layer will create modest instability with MUCAPE reaching 400-700 J/kg. This corridor of instability will be tied to along and south of the warm front or generally along and southeast of the KS Turnpike. As far as shear is concerned, forecast hodographs are supportive of strong/severe storms with modest acceleration above 1 km, contributing to effective shear in the 35- 45 kt range. All of that to say, a stray strong/severe cannot be ruled out for areas along/southeast of the KS Turnpike. Latest SSCRAM probabilities continue to increase to the potential for damaging winds in the 6 AM to noon timeframe. This is likely due to a very moist boundary layer, weak boundary layer inversion and strong low- level wind profiles. In addition, the overlap of instability and modest shear may yield a hail threat up to quarter size. Aside from the potential for thunderstorms, widespread rainfall is expected this morning as the aforementioned shortwave trough progresses across the area. Latest probabilistic guidance has increased with the potential for more than 0.50" for areas along/east of I-135 and near I-70. This is due in part to the convective nature of the precipitation expected this morning along and east of I-135 and additional deformation precipitation across central KS. Latest probabilities for more than 0.50" range from 20- 40% across Reno, Kingman, and Harper counties to 60-80% near I-135 and I-70 to nearly 100% across the Flint Hills. Transitioning into this afternoon, the lead shortwave trough will eject into the lower MO valley. A gradual decrease in cloud cover is expected across southern KS as the Pacific front approaches. As low- level lapse rates steepen ahead of its arrival, surface based buoyancy may develop. Latest short range HRRR/RAP guidance suggest up to 500 J/kg of instability may emerge. The background wind fields will remain strong with effective shear in the 35-40 kt range. As such, a stray surface based storm cannot be ruled out along the front this afternoon. The zone with a potential for surface based storms will extend along and southeast of a line from Kingman to Newton to Marion. This potential will quickly come to end with the frontal passage by 6 PM. Damaging winds up to 60 mph and small hail will be the main concerns should convection develop. After the cold front moves through the area late this afternoon temperatures will fall into the upper 20s across central KS, 30s elsewhere by Friday morning. As the main midlevel trough ejects into the central/southern Plains Friday into Friday night, additional precipitation will become possible once again. Latest deterministic and ensemble guidance has trended lower with QPF and associated snow amounts. As it stands now areas from southwest KS into central KS stand the greatest potential for receiving up to 1" of snow. These probabilities range from 10-20% across central KS. Probabilities decrease with southeast extent to near zero southeast of the KS Turnpike. All of that to say, minimal, if any, impacts are expected with this light snow event. Broad northwesterly midlevel flow will become established for the weekend into early next week. Temperatures will rebound into the 40s for Saturday and Sunday. Westerly low-level will overspread the area Monday into Tuesday as a deep surface low traverses the northern Plains/Great Lakes. This will yield even warmer temperatures with highs in the 50s to near 60 Monday and Tuesday. The surface trough associated with the aforementioned surface low will slide through the area late Tuesday into Wednesday sending temperatures back into the 40s for Wednesday afternoon. && .AVIATION /12Z TAFS THROUGH 12Z FRIDAY/... Issued at 552 AM CST Thu Jan 8 2026 Scattered showers will continue to overspread most of central, south-central and southeast KS through late morning. Lightning strikes have been noted across portions of south-central and southeast KS. Introduced VCTS and -TSRA at ICT and CNU through late morning to account for this potential. Widespread MVFR to IFR CIGS are expected as deeper low-level moisture overspreads the region. CIGS may scatter by late morning, especially across south-central and southeast KS as a Pacific front approach. In fact, an additional round of thunderstorms cannot be entirely ruled out along the Pacific front across south-central and southeast KS. Have introduced a PROB30 group at HUT, ICT, and CNU to account for this potential. As this front moves through, winds will shift from the northwest with MVFR to IFR CIGS returning as well. CIGS are expected to scatter from west to east late this evening/early Friday morning. && .ICT WATCHES/WARNINGS/ADVISORIES... None. && DISCUSSION...BRF AVIATION...BRF
Hazardous Weather Outlook National Weather Service Wichita KS 310 AM CST Thu Jan 8 2026 KSZ032-033-047>053-067>072-082-083-091>096-098>100-090915- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 310 AM CST Thu Jan 8 2026 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Today and Tonight Showers and thunderstorms will move into the area this morning. A stray storm or two may become strong or severe with hail up to quarter size and damaging winds up to 60. The best potential for strong or severe storms will be mainly southeast of the Kansas Turnpike. A slight chance exists for additional storms this afternoon along and southeast of a line from Kingman to Newton to Marion. Should storms develop, damaging winds up to 60 mph and small hail would be the main concerns. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Another storm system may bring light accumulations of snow to western and portions of central Kansas on Friday and Friday evening. Confidence continues to increase that snow amounts will be generally an inch or less with minimal impacts. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated today or tonight. && For a graphical version of this information, see our webpage at: https://www.weather.gov/erh/ghwo?wfo=ict
Special Weather Statement
National Weather Service Wichita KS
818 AM CST Thu Jan 8 2026
KSZ095-098-099-081445-
Montgomery KS-Wilson KS-Chautauqua KS-
818 AM CST Thu Jan 8 2026
...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN WILSON...
NORTHWESTERN MONTGOMERY AND SOUTHEASTERN CHAUTAUQUA COUNTIES THROUGH
845 AM CST...
At 818 AM CST, Doppler radar was tracking a strong thunderstorm over
Caney, moving northeast at 55 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Independence, Neodesha, Caney, Elk City, Tyro, Havana, Bolton,
Sycamore, Niotaze, Elk City Lake, Independence Airport, and Elk City
State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3751 9586 3739 9555 3700 9584 3700 9610
TIME...MOT...LOC 1418Z 205DEG 47KT 3702 9597
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
JAKUBSpecial Weather Statement
National Weather Service Wichita KS
904 AM CST Thu Jan 8 2026
KSZ095-096-098>100-081545-
Montgomery KS-Wilson KS-Labette KS-Chautauqua KS-Neosho KS-
904 AM CST Thu Jan 8 2026
...STRONG THUNDERSTORMS WILL IMPACT SOUTHEASTERN WILSON...WESTERN
LABETTE...SOUTHWESTERN NEOSHO...MONTGOMERY AND SOUTHEASTERN
CHAUTAUQUA COUNTIES THROUGH 945 AM CST...
At 903 AM CST, Doppler radar was tracking strong thunderstorms along
a line extending from near Chautauqua to 5 miles south of Hulah to
near Bartlesville Municipal Airport. Movement was northeast at 55
mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Coffeyville, Independence, Cherryvale, Caney, Dearing, Mound Valley,
Tyro, Peru, Liberty, Havana, Bolton, Niotaze, Parsons Tri City
Airport, Angola, Elk City Lake, Big Hill Lake, Elk City State Park,
Independence Airport, and Coffeyville Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3747 9551 3723 9538 3700 9536 3700 9620
TIME...MOT...LOC 1503Z 234DEG 49KT 3701 9614 3685 9606 3671 9605
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
JAKUBThe Tulsa radar (KINX), 111 km away, was scanning. The volume nearest the first event began at 15:33 UTC.
3 thunderstorm wind. Local standard time, as filed.
Powerlines and power poles were down across the city. In addition, several outbuildings were damaged. A semi trailer was blown over as well. Entry door windows were broken and part of a roof was peeled off of a church.
A six-inch diameter limb was reported down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2026Every state in 2026This day in weather historyWarnings in Kansas, January 2026
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1300198, 1300196, 1300197.